Reader’s Question: I’ve had a strong, full head of hair for almost my entire life. Over the past six or seven months, I’m noticing some real thinning in the back. Other than a prescription drug like Propecia, is there anything else I should be considering?
Dr. Glenn Rothfeld: I’ve talked to lots of men over the years who took Propecia (finasteride) based on nothing more than a doctor telling them it couldn’t hurt.
But the fact is, Propecia may be harming thousands of men a year. Many of them for life.
You see, the label for Propecia will warn you of the possibility of sexual side effects. But most men have no idea how serious these side effects are until they start taking the drug.
Propecia can destroy your libido and has been linked to erectile dysfunction — and there’s some research that suggests that these problems can stay with you even after you stop taking the pill.
That’s more risk than I’d be willing to accept. Especially for a drug with a history of over-promising and under-delivering. The hair growth most men experience on Propecia is a lot more like peach fuzz than a lion’s mane.
Now, in some cases, hair loss is genetic and there may not be a ton you can do about it. In other cases, however, hair loss can be caused by easily correctable factors such as:
• Prescription drugs: Everything from blood thinners to arthritis meds list hair loss as a side effect. Check the labels on anything you’re taking.
• Hormone imbalances: Even something as simple as a poorly functioning thyroid can cause hair loss.
• Dietary deficiencies: Not consuming enough protein or having too little iron in your blood (anaemia) can contribute to hair loss.
Even stress can cause hair loss. But it’s amazing to me how many men are given prescription drugs like Propecia without blood or urine tests — or a simple physical — that might uncover the underlying cause of their hair loss.
Always start with a thorough medical examination. That makes a lot more sense to me than trading your sex life for peach fuzz.
Wishing you the best of health,
Dr. Glenn S. Rothfeld
Nutrition & Healing
Commonly used drug can make men stop enjoying sex – irreversibly, alternet.org